Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Paducah, KY

March 22, 2005Fulton County, Hickman County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 22, 2005, 6:56 PM CST for Fulton County, Hickman County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 6:56 PM CST (00:56 UTC)
Expired
Mar 22, 2005, 7:45 PM CST
In force
49 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Fulton County, KY, Hickman County, KY

The radar

The Paducah radar (KPAH), 61 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 4:50 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 230057
SVRPAH
KYC075-105-230145-
/O.NEW.KPAH.SV.W.0002.050323T0056Z-050323T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN WESTERN KENTUCKY.
  HICKMAN COUNTY IN WESTERN KENTUCKY.

* UNTIL 745 PM CST

* AT 654 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 21 MILES SOUTH OF CLINTON...OR ABOUT 10 MILES SOUTH OF
  FULTON...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE HICKMAN...FULTON...AND CLINTON.

LAT...LON 3651 8937 3661 8936 3657 8920 3675 8915
      3677 8884 3654 8882 3653 8882

$$

KH
1 follow-up statement
000 
WWUS53 KPAH 230127
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CST TUE MAR 22 2005

KYC075-105-230145-
/O.CON.KPAH.SV.W.0002.000000T0000Z-050323T0145Z/
HICKMAN KY-FULTON KY-
726 PM CST TUE MAR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CST FOR 
HICKMAN AND FULTON COUNTIES...

AT 724 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 8 
MILES SOUTH OF CLINTON...OR NEAR FULTON...MOVING NORTH AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE HICKMAN AND CLINTON.

LAT...LON 3651 8937 3661 8936 3657 8920 3675 8915
      3677 8884 3654 8882 3653 8882

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:36 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 22, 2:36 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CST TUE MAR 22 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
NEAR TERM CONCERN IS CONVECTIVE POTENTIAL THIS EVENING. 500 MB
CLOSED LOW CENTER SHOWED UP CLEARLY ON SATELLITE IMAGERY OVER NE
CORNER OF OKLAHOMA AT 19Z. A DRY SLOT WRAPPED NORTHWARD INTO SW
KENTUCKY AND THE MISSOURI BOOTHEEL. TEMPERATURES WERE RISING THROUGH
THE 60S IN THIS AREA OF CLEARING. 19Z METARS SHOWED SURFACE WARM
FRONT EXTENDED FROM CENTRAL ARKANSAS...EAST ACROSS KDYR AREA INTO
MIDDLE TENNESSEE.

BASED ON RUC MODEL...SURFACE LOW WILL TRACK EAST NORTHEAST ACROSS
KDYR THIS EVENING...PASSING NORTH OF KHOP LATER TONIGHT. THIS WILL
PLACE PARTS OF WRN KENTUCKY IN THE WARM SECTOR FOR SEVERAL HOURS.
MARGINAL SURFACE BASED INSTABILITY /RUC CAPES AOB 1000/ IN THE WARM
SECTOR OF WRN KENTUCKY WILL DEVELOP BY 00Z. SCATTERED STORMS MAY
FORM ALONG THE WARM FRONT AS IT MOVES NORTH...WITH POTENTIAL FOR
HAIL GIVEN THE COLD AIR ALOFT /500 MB TEMPS AROUND MINUS 20/. OVER
THE REMAINDER OF THE FORECAST AREA...ISOLATED ELEVATED STORMS WILL
PERSIST TONIGHT AS THE VERY COLD 500 MB LOW APPROACHES. HIGHEST
AREAL COVERAGE OF PRECIP ASSOCIATED WITH THE UPPER LOW WILL PROGRESS
EAST ACROSS THE REGION TONIGHT.

THE REMNANTS OF THE WEAKENING 500 MB SYSTEM WILL PASS ACROSS THE
FORECAST AREA WEDNESDAY. SOME LINGERING SHOWERS WILL OCCUR...MAINLY
IN THE MORNING. EXTENSIVE LOW CLOUDINESS IN THE COLD CYCLONIC FLOW
AROUND THE DEPARTING SURFACE LOW WILL RESULT IN UNSEASONABLY COOL
HIGHS.

WEAK SURFACE RIDGING WILL CROSS THE MISSISSIPPI VALLEY ON WEDNESDAY
NIGHT/EARLY THURSDAY. SURFACE DEW POINTS WILL ONLY FALL INTO THE
LOWER TO MID 30S. WITH LIGHT WINDS...SOME FOG MAY FORM UNDER AREAS
OF CLEAR SKY. WILL HOLD OFF ON MENTIONING THIS IN THE FORECAST.

A STRONG WARM ADVECTION PATTERN WILL DEVELOP THURSDAY AND CONTINUE
THROUGH EARLY FRIDAY. PLENTY OF MID LEVEL CLOUDINESS IS EXPECTED AS
THE MODELS SHOW STRONG OMEGA AT AND ABOVE 850 MB. STRONG ISENTROPIC
ASCENT IS INDICATED ON THE NAM 300K SURFACE...ALONG WITH DECENT
850/700 MB LAYER QG FORCING. THE GFS EVEN PRODUCES SOME LIGHT QPF
THURSDAY AFTERNOON. WILL KEEP THURSDAY AFTERNOON DRY...SIDING WITH
THE NAM...WHICH SHOWS VERY LOW 850 MB DEW POINTS. ELEVATED
INSTABILITY WILL INCREASE THURSDAY NIGHT...WHICH COULD YIELD SOME
WEAK CONVECTION AS A MID LEVEL SHORTWAVE PASSES BY TO THE NORTH.

LOW SHOWER AND THUNDERSTORM CHANCES WILL BE CONTINUED THROUGH FRIDAY
AS A SURFACE COLD FRONT REACHES THE FORECAST AREA. ALTHOUGH THE GFS
TAKES THE FRONT SOUTH OF THE KY BORDER BY MIDDAY...THIS LOOKS A BIT
FAST GIVEN THE WEAK PUSH BEHIND IT. WILL GO ALONG WITH THE
NAM...WHICH STALLS IT OVER WEST KENTUCKY DURING THE AFTERNOON.
PRECIP COVERAGE ALONG THE FRONT WILL BE VERY LIMITED UNTIL STRONGER
UPPER SUPPORT ARRIVES OVER THE WEEKEND /SEE LONG TERM DISCUSSION/.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
QUAD STATE REGION WILL CONTINUE IN THE WET WEATHER PATTERN INTO THE
WEEKEND.  LATEST GFS DIFFERS QUITE A BIT FROM ITS PREVIOUS
RUN...TAKING A SURFACE LOW FROM THE SOUTHERN PLAINS THIS WEEKEND
FARTHER SOUTH AND LINGERING IT OVER THE SOUTHEASTERN U.S. INTO EARLY
NEXT WEEK...THUS KEEPING QPF ACROSS OUR REGION FOR SEVERAL DAYS.
ECMWF IS SIMILAR IN TRACK FROM ITS PREVIOUS RUN...THOUGH IS SLOWER
AND IS MORE IN LINE WITH THE PREVIOUS GFS RUN.  PREFER THIS
SOLUTION...THOUGH WILL SLOW IT DOWN EVEN MORE.  CONTINUED GOING
POPS...WITH MINOR TWEAKS...FRIDAY NIGHT THROUGH SATURDAY
NIGHT...THEN INTRODUCED LOW CHANCE POPS ON SUNDAY TO ACCOUNT FOR
SLOWER TIMING.  LEFT SUNDAY NIGHT THROUGH TUESDAY DRY...ALTHOUGH
THERE IS STILL PLENTY OF UNCERTAINTY...ESPECIALLY FOR THE SUNDAY
NIGHT INTO MONDAY TIME FRAME.

AS FOR TEMPS...MEX GUIDANCE IS TRENDING COOLER OVER THE WEEKEND DUE
TO THE GFS FORECAST LOW TRACK BEING FARTHER SOUTH.  SINCE THERE IS
LOW CONFIDENCE IN THIS SOLUTION...STAYED ABOVE MEX GUIDANCE THROUGH
THE WEEKEND INTO NEXT WEEK AND REALLY ONLY MADE MINOR TWEAKS TO
GOING EXTENDED TEMPS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

SHORT TERM...MY
LONG TERM...RST
Hazardous weather outlook, Mar 22, 3:37 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CST TUE MAR 22 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
410 AM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY TONIGHT OVER ALL OF SOUTHEAST MISSOURI...AND OVER PORTIONS
OF WESTERN KENTUCKY AND SOUTHERN ILLINOIS. THE SLIGHT RISK AREA
GENERALLY COVERS THOSE LOCATIONS SOUTH OF A LINE THAT EXTENDS FROM
PIEDMONT MISSOURI TO CARBONDALE ILLINOIS TO CALHOUN KENTUCKY.
LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS WILL BE THE PRIMARY
THREAT FROM ANY STORMS THAT BECOME SEVERE. AN ISOLATED TORNADO OR
TWO ARE POSSIBLE...MAINLY OVER WESTERN KENTUCKY AND SOUTHEAST
MISSOURI...NEAR THE TENNESSEE BORDER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT...FRIDAY...AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
TONIGHT.

GM

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:44 PM CSTSevere Thunderstorm WarningPAHHickman46 min
Mar 22, 7:53 PM CSTSevere Thunderstorm WarningPAHGraves67 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.